Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter July 28, 2022

Asymptotic topology of excursion and nodal sets of Gaussian random fields

  • Damien Gayet ORCID logo EMAIL logo


Let M be a compact smooth manifold of dimension n with or without boundary, or an affine polytope, and let f : M be a smooth Gaussian random field. It is very natural to suppose that for a large positive real u, the random excursion set { f u } is mostly composed of a union of disjoint topological n-balls. Using the constructive part of (stratified) Morse theory, we prove that in average, this intuition is true, and provide for large u the asymptotic of the expected number of such balls, and so of connected components of { f u } . We similarly show that in average, the high nodal sets { f = u } are mostly composed of spheres, with the same asymptotic than the one for excursion set. A quantitative refinement of these results using the average of the Euler characteristic proved in former works by Adler and Taylor provides a striking asymptotic of the constant defined by Nazarov and Sodin, again for large u. This new Morse theoretical approach of random topology also applies to spherical spin glasses with large dimension.

Award Identifier / Grant number: ANR-15CE40-0007-01

Award Identifier / Grant number: ANR-20-CE40-0017

Funding statement: The research leading to these results has received funding from the French Agence nationale de la recherche, ANR-15CE40-0007-01 (Microlocal) and ANR-20-CE40-0017 (Adyct).


The author thanks Antonio Auffinger for his valuable expertise about [6] and the first part of the proof of Theorem 1.8, François Laudenbach for the part of Remark 5.16 concerning manifolds with boundary, and the referee for his comments which helped to improve this paper.


[1] R. J. Adler and A. M. Hasofer, Level crossings for random fields, Ann. Probab. 4 (1976), no. 1, 1–12. 10.1214/aop/1176996176Search in Google Scholar

[2] R. J. Adler and J. E. Taylor, Random fields and geometry, Springer Monogr. Math., Springer, New York 2009. Search in Google Scholar

[3] R. J. Adler, J. E. Taylor and K. J. Worsley, Applications of random fields and geometry: Foundations and case studies, to appear. Search in Google Scholar

[4] M. Ancona, Exponential rarefaction of maximal real algebraic hypersurfaces, preprint (2020),; to appear in J. Eur. Math. Soc. (JEMS). 10.4171/JEMS/1311Search in Google Scholar

[5] G. W. Anderson, A. Guionnet and O. Zeitouni, An introduction to random matrices, Cambridge Stud. Adv. Math. 118, Cambridge University, Cambridge 2010. 10.1017/CBO9780511801334Search in Google Scholar

[6] A. Auffinger, G. Ben Arous and J. Černý, Random matrices and complexity of spin glasses, Comm. Pure Appl. Math. 66 (2013), no. 2, 165–201. 10.1002/cpa.21422Search in Google Scholar

[7] D. Beliaev, M. McAuley and S. Muirhead, Fluctuations of the number of excursion sets of planar Gaussian fields, preprint (2019), 10.2140/pmp.2022.3.105Search in Google Scholar

[8] D. Beliaev, M. McAuley and S. Muirhead, On the number of excursion sets of planar Gaussian fields, Probab. Theory Related Fields 178 (2020), no. 3–4, 655–698. 10.1007/s00440-020-00984-9Search in Google Scholar

[9] D. Braess, Morse-Theorie für berandete Mannigfaltigkeiten, Math. Ann. 208 (1974), 133–148. 10.1007/BF01432381Search in Google Scholar

[10] Y. Canzani and P. Sarnak, Topology and nesting of the zero set components of monochromatic random waves, Comm. Pure Appl. Math. 72 (2019), no. 2, 343–374. 10.1002/cpa.21795Search in Google Scholar

[11] D. N. Diatta and A. Lerario, Low-degree approximation of random polynomials, Found. Comput. Math. 22 (2022), no. 1, 77–97. 10.1007/s10208-021-09506-ySearch in Google Scholar

[12] A. Estrade and J. R. León, A central limit theorem for the Euler characteristic of a Gaussian excursion set, Ann. Probab. 44 (2016), no. 6, 3849–3878. 10.1214/15-AOP1062Search in Google Scholar

[13] D. Gayet and J.-Y. Welschinger, Exponential rarefaction of real curves with many components, Publ. Math. Inst. Hautes Études Sci. 2011 (2011), no. 113, 69–96. 10.1007/s10240-011-0033-3Search in Google Scholar

[14] D. Gayet and J.-Y. Welschinger, Lower estimates for the expected Betti numbers of random real hypersurfaces, J. Lond. Math. Soc. (2) 90 (2014), no. 1, 105–120. 10.1112/jlms/jdu018Search in Google Scholar

[15] D. Gayet and J.-Y. Welschinger, What is the total Betti number of a random real hypersurface?, J. reine angew. Math. 689 (2014), 137–168. 10.1515/crelle-2012-0062Search in Google Scholar

[16] D. Gayet and J.-Y. Welschinger, Betti numbers of random real hypersurfaces and determinants of random symmetric matrices, J. Eur. Math. Soc. (JEMS) 18 (2016), no. 4, 733–772. 10.4171/JEMS/601Search in Google Scholar

[17] D. Gayet and J.-Y. Welschinger, Universal components of random nodal sets, Comm. Math. Phys. 347 (2016), no. 3, 777–797. 10.1007/s00220-016-2595-xSearch in Google Scholar

[18] D. Gayet and J.-Y. Welschinger, Betti numbers of random nodal sets of elliptic pseudo-differential operators, Asian J. Math. 21 (2017), no. 5, 811–839. 10.4310/AJM.2017.v21.n5.a2Search in Google Scholar

[19] M. Goresky and R. MacPherson, Stratified Morse theory, Ergeb. Math. Grenzgeb. (3) 14, Springer, Berlin 1988. 10.1007/978-3-642-71714-7Search in Google Scholar

[20] M. Ingremeau and A. Rivera, A lower bound for the Bogomolny–Schmit constant for random monochromatic plane waves, Math. Res. Lett. 26 (2019), no. 4, 1179–1186. 10.4310/MRL.2019.v26.n4.a9Search in Google Scholar

[21] A. Jankowski and R. Rubinsztein, Functions with non-degenerate critical points on manifolds with boundary, Comment. Math. Prace Mat. 16 (1972), 99–112. Search in Google Scholar

[22] A. Knauf and N. Martynchuk, Topology change of level sets in Morse theory, Ark. Mat. 58 (2020), no. 2, 333–356. 10.4310/ARKIV.2020.v58.n2.a6Search in Google Scholar

[23] F. Laudenbach, A Morse complex on manifolds with boundary, Geom. Dedicata 153 (2011), 47–57. 10.1007/s10711-010-9555-ySearch in Google Scholar

[24] A. Lerario and E. Lundberg, Statistics on Hilbert’s 16th problem, Int. Math. Res. Not. IMRN 2015 (2015), no. 12, 4293–4321. 10.1093/imrn/rnu069Search in Google Scholar

[25] A. Lerario and E. Lundberg, Gap probabilities and Betti numbers of a random intersection of quadrics, Discrete Comput. Geom. 55 (2016), no. 2, 462–496. 10.1007/s00454-015-9741-7Search in Google Scholar

[26] T. Letendre, Expected volume and Euler characteristic of random submanifolds, J. Funct. Anal. 270 (2016), no. 8, 3047–3110. 10.1016/j.jfa.2016.01.007Search in Google Scholar

[27] S. Lojasiewicz, Ensembles semi-analytiques, IHÉS notes, Institut des Hautes Etudes Scientifiques, Bures-sur-Yvette, 1965. Search in Google Scholar

[28] M. S. Longuet-Higgins, Statistical properties of a moving wave-form, Proc. Cambridge Philos. Soc. 52 (1956), 234–245. 10.1017/S0305004100031224Search in Google Scholar

[29] T. L. Malevič, Contours that arise when the zero level is crossed by Gaussian fields, Izv. Akad. Nauk UzSSR Ser. Fiz.-Mat. Nauk 16 (1972), no. 5, 20–23, 67. Search in Google Scholar

[30] J. C. Maxwell, On hills and dales, London Edinburgh Dublin Philos. Mag. J. Sci. 40 (1870), no. 269, 421–427. 10.1017/CBO9780511710377.018Search in Google Scholar

[31] J. Milnor, Morse theory, Ann. of Math. Stud. 51, Princeton University, Princeton 1963. 10.1515/9781400881802Search in Google Scholar

[32] A. F. Möbius, Theorie der elementaren Verwandtschaft, Ber. Verhandl. Königl. Sächsischen Gesell. Wiss. Math. Phys. Klasse 15 (1863), 19–57. Search in Google Scholar

[33] F. Nazarov and M. Sodin, On the number of nodal domains of random spherical harmonics, Amer. J. Math. 131 (2009), no. 5, 1337–1357. 10.1353/ajm.0.0070Search in Google Scholar

[34] F. Nazarov and M. Sodin, Asymptotic laws for the spatial distribution and the number of connected components of zero sets of Gaussian random functions, Zh. Mat. Fiz. Anal. Geom. 12 (2016), no. 3, 205–278. 10.15407/mag12.03.205Search in Google Scholar

[35] F. Nazarov and M. Sodin, Fluctuations in the number of nodal domains, J. Math. Phys. 61 (2020), no. 12, Article ID 123302. 10.1063/5.0018588Search in Google Scholar

[36] L. I. Nicolaescu, Critical sets of random smooth functions on compact manifolds, Asian J. Math. 19 (2015), no. 3, 391–432. 10.4310/AJM.2015.v19.n3.a2Search in Google Scholar

[37] M. J. Pflaum, Analytic and geometric study of stratified spaces, Lecture Notes in Math. 1768, Springer, Berlin 2001. Search in Google Scholar

[38] P. Pranav, Topology and geometry of Gaussian random fields I: On Betti numbers, Euler characteristic, and Minkowski functionals, Monthly Notices Roy. Astronom. Soc. 485 (2019), no. 3, 4167–4208. 10.1093/mnras/stz541Search in Google Scholar

[39] F. Reech, Démonstration d’une propriété générale des surfaces fermées, J. Éc. Polytech. 37 (1858), 169–178. Search in Google Scholar

[40] A. Rivera and H. Vanneuville, Quasi-independence for nodal lines, Ann. Inst. Henri Poincaré Probab. Stat. 55 (2019), no. 3, 1679–1711. 10.1214/18-AIHP931Search in Google Scholar

[41] P. Sarnak and I. Wigman, Topologies of nodal sets of random band-limited functions, Comm. Pure Appl. Math. 72 (2019), no. 2, 275–342. 10.1090/conm/664/13040Search in Google Scholar

[42] B. Shiffman and S. Zelditch, Distribution of zeros of random and quantum chaotic sections of positive line bundles, Comm. Math. Phys. 200 (1999), no. 3, 661–683. 10.1007/s002200050544Search in Google Scholar

[43] P. Swerling, Statistical properties of the contours of random surfaces, IRE Trans. 8 (1962), 315–321. 10.1109/TIT.1962.1057724Search in Google Scholar

[44] R. van de Weygaert, G. Vegter, H. Edelsbrunner, B. J. T. Jones, P. Pranav, C. Park, W. A. Hellwing, B. Eldering, N. Kruithof, E. G. P. Bos, J. Hidding, J. Feldbrugge, E. ten Have, M. van Engelen, M. Caroli and M. Teillaud, Alpha, Betti and the Megaparsec Universe: On the topology of the cosmic web, Transactions on computational science. XIV, Lecture Notes in Comput. Sci. 6970, Springer, Heidelberg (2011), 60–101. 10.1007/978-3-642-25249-5_3Search in Google Scholar

[45] I. Wigman, On the expected Betti numbers of the nodal set of random fields, Anal. PDE 14 (2021), no. 6, 1797–1816. 10.2140/apde.2021.14.1797Search in Google Scholar

Received: 2021-10-19
Revised: 2022-03-18
Published Online: 2022-07-28
Published in Print: 2022-09-01

© 2022 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 25.3.2023 from
Scroll Up Arrow